Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 119, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2006, 10:32 PM CDT for Jackson County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2006, 10:32 PM CDT (03:32 UTC)
- Expired
- Jul 19, 2006, 10:59 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 10:41 PM CDT | HAIL 0.88 | Welcome, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 9:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 200332 SVRFSD MNC063-200400- /O.NEW.KFSD.SV.W.0119.060720T0332Z-060720T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 PM CDT WED JUL 19 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1100 PM CDT * AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF BERGEN...OR ABOUT 10 MILES NORTH OF JACKSON...MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4384 9516 4368 9516 4361 9436 4384 9433 $$ LIEBL
2 follow-up statements
000 WWUS53 KFSD 200342 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 PM CDT WED JUL 19 2006 MNC063-200400- /O.CON.KFSD.SV.W.0119.000000T0000Z-060720T0400Z/ JACKSON MN- 1042 PM CDT WED JUL 19 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEAST JACKSON COUNTY... AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF BERGEN...OR ABOUT 9 MILES NORTH OF JACKSON...MOVING EAST AT 30 MPH. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4384 9516 4368 9516 4361 9436 4384 9433 $$ LIEBL
000 WWUS53 KFSD 200359 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 PM CDT WED JUL 19 2006 MNC063-200409- /O.CAN.KFSD.SV.W.0119.000000T0000Z-060720T0400Z/ JACKSON MN- 1059 PM CDT WED JUL 19 2006 ...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND EXITED THE COUNTY. LAT...LON 4384 9516 4368 9516 4361 9436 4384 9433 $$ LIEBL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:00 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 19, 9:00 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT WED JUL 19 2006 .DISCUSSION... MAIN THUNDERSTORM THREAT HAS DIMINISHED WITH THE LOSS OF DAYTIME HEATING...SUFFICIENTLY INCREASING THE STRENGTH OF BNDRY LYR CAP TO FURTHER PRECLUDE SUR BASED TRWS. STILL ACCAS WITH MIDLEVEL INSTABILITY...SO UNTIL MAIN COLD FRONT PUSHES THROUGH SW MN AND NW IA...THERE IS A CHANCE FOR ELEVATED CONVECTION THE NEXT FEW HOURS. AT THIS POINT CAN NOT COMPLETELY RULE OUT SEVERE WEATHER UNTIL SHORTLY AFTER MIDNIGHT. A BETTER CHANCE FOR STORM DEVELOPMENT EAST...AS ELEVATED CONVECTION WILL LIKELY DEVELOP IN N CNTRL IA AND AS LLJ INTENSIFIES IN THE HOURS TO COME...THEN WILL MOVE EWRD OVERNIGHT. GOING FORECAST LOOKS TO BE IN GOOD SHAPE...SO NO FURTHER EVENING UPDATES EXPECTED...OTHER THAN FOR WHEN TORNADO WATCH EXPIRES. && .PREV DISCUSSION... PER SURFACE OBS...COLD FRONT CURRENTLY LOCATED ROUGHLY FROM JUST WEST OF MARSHALL TO JUST WEST OF SIOUX FALLS TO WEST OF YANKTON. HAVE HAD NO CONVECTION THROUGH THE AFTERNOON IN ASSOCIATION WITH THE FRONT...AND WHILE THE ATMOSPHERE IS VERY UNSTABLE WITH MLCAPE VALUES APPROACHING 3000 J/KG...LI/S OF -8...AND 0 TO 6 KM SHEAR VALUES OF AROUND 50 KTS...THE MAIN HINDRANCE TO THE CONVECTION IS THE PRESENCE OF A VERY STRONG CAP IN PLACE OVER THE REGION. CURRENT LAPS CIN VALUES OVER THE AREA ARE IN THE RANGE OF 200 TO 400 J/KG...WITH CONVECTIVE TEMPERATURES IN THE SOUTH OF NEAR 110 DEG F. SO WILL BE DIFFICULT TO BREAK THROUGH THE CAP. IF IT DOES HAPPEN HOWEVER...ANY STORMS WOULD QUICKLY GO SEVERE WITH STRONG WINDS BEING THE MAIN THREAT...AND EVEN AN ISOLATED TORNADO WOULDNT BE OUT OF THE QUESTION. BEST CHANCE OF SEVERE STORMS WOULD APPEAR TO BE IN THE FAR SOUTHEASTERN PARTS OF THE CWA...OVER NORTHWEST IOWA...WHERE CIN IS WEAKEST AND CONVECTIVE PARAMETERS ARE STRONGEST. ANY ACTIVITY THAT OCCURS WILL BE OVER BY LATE EVENING...THEN DRY AND SLIGHTLY COOLER FOR THURSDAY AS SURFACE HIGH FROM CANADA BUILDS IN BEHIND THE FRONT. COULD GET ANOTHER SHOT OF PRECIPITATION LATE ON THURSDAY NIGHT AND FRIDAY...WITH GREATEST CHANCE BEING OVER THE WESTERN AND SOUTHERN PORTIONS OF THE CWA WHERE DYNAMICS ARE BEST. WENT CLOSER TO THE NAM/WRF AND ENSEMBLE SOLUTIONS WITH REGARD TO THE PATH OF MAIN ENERGY AND ASSOCIATED PRECIPITATION...AS THE GFS HAS NOT BEEN VERY ACCURATE OF LATE WITH REGARD TO QPF PLACEMENT. WITH CLOUDS AND POSSIBLE SHOWERS ON FRIDAY...ALONG WITH CAA...SHOULD BE A RELATIVELY COOL DAY WITH HIGHS IN THE UPPER 70S TO 80S. AFTER THAT...LOOKS TO BE MAINLY DRY WITH TEMPERATURES TRENDING BACK TO ABOVE NORMAL VALUES FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK UNDER A FLATTENING WESTERN U.S. RIDGE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE. IA...TORNADO WATCH UNTIL 11 PM CDT FOR NW IA. NE...TORNADO WATCH UNTIL 11 PM CDT FOR EXTREME NE NEBRASKA. && LIEBL/JM
Hazardous weather outlook, Jul 19, 10:32 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 AM CDT WED JUL 19 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1032 AM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING...WHILE A WARM FRONT STALLS ACROSS NORTHWEST IOWA INTO FAR SOUTHEAST SOUTH DAKOTA. THUNDERSTORMS FROM THIS MORNING HAVE CURRENTLY STABILIZED THE ATMOSPHERE...HOWEVER...THE AIRMASS WILL AGAIN BECOME UNSTABLE DURING THE MID TO LATE AFTERNOON HOURS...ESPECIALLY SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29. IF THUNDERSTORMS DO DEVELOP...SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO 70 MPH AND NICKEL TO GOLF BALL SIZE HAIL POSSIBLE. FIRE DANGER... AS TEMPERATURES CLIMB AND HUMIDITY DECREASES THIS AFTERNOON...VERY HIGH TO EXTREME GRASSLAND FIRE DANGER CAN BE EXPECTED ALONG THE MISSOURI RIVER CORRIDOR. BREEZY SOUTHWEST WINDS WILL CONTRIBUTE TO THE FIRE DANGER. EXCESSIVE TEMPERATURES... A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 7 PM...AS THE HEAT INDEX IS EXPECTED TO REACH 105 TO 113 DEGREES IN FAR SOUTHERN SOUTH DAKOTA THROUGH MUCH OF NORTHWEST IOWA. THE HIGHEST VALUES WILL BE FOUND FROM THE IOWA BORDER EASTWARD...WHERE HUMID CONDITIONS WILL HOLD ON THE LONGEST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE STARTING THURSDAY NIGHT WEST OF THE JAMES RIVER...AND OVER THE ENTIRE TRI STATE AREA ON FRIDAY. THESE THUNDERSTORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 19, 9:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL BINGHAM LAKE 43.91N 95.05W
07/19/2006 E1.00 INCH COTTONWOOD MN TRAINED SPOTTER
IN ADDITION TO HAIL UP TO THE SIZE OF QUARTERS...VERY
HEAVY RAIN WAS FALLING.
&&
TRMLocal storm report, Jul 19, 10:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL WINDOM 43.87N 95.12W
07/19/2006 E1.00 INCH COTTONWOOD MN TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 33 min |
| Jul 19, 9:29 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 31 min |
| Jul 19, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.